Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Bismarck, ND

March 26, 2004Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Mar 26, 2004, 10:49 PM MST for Adams County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2004, 10:49 PM MST (05:49 UTC)
Expired
Mar 26, 2004, 11:45 PM MST
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Adams County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 6:35 PM MSTSevere Thunderstorm WatchSPC5 hr
Mar 26, 10:30 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 466 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
715 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 270549
SVRBIS
NDC001-270645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1047 PM MST FRI MAR 26 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1145 PM MST

* AT 1046 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF BUCYRUS...OR ABOUT 32 MILES
  SOUTHEAST OF BOWMAN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCYRUS AT 1100 PM MST
  HETTINGER AT 1105 PM MST
  HAYNES AT 1115 PM MST

LARGE HAIL...UP TO 2 INCHES IN DIAMETER...IS POSSIBLE WITH THIS 
SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...STAY 
INSIDE AND AWAY FROM WINDOWS.

LAT...LON 4595 10297 4595 10236 4619 10221 4623 10293

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:00 PM MST, 8 hours 49 minutes earlier.

Area forecast discussion, Mar 26, 2:00 PM MST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CST FRI MAR 26 2004

.SHORT TERM...
THE FIRST 24 HOURS IS THE CRITICAL PERIOD. LATE THIS AFTERNOON THE
GRADIENT AHEAD OF A TROUGH...COUPLED WITH A DEVELOPING 850 MB JET
...WILL CAUSE WIND GUSTS TO 40 MPH OVER THE SOUTHWEST AND SOUTH
CENTRAL. THEN THE TROUGH AND A COLD FRONT WILL MOVE INTO SOUTHWEST
ND EARLY THIS EVENING. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL
MAY DEVELOP ALONG AND AHEAD OF THE FRONT. INCREASING CAPES...MOISTURE
ADVECTION AND 850 MB JET WILL SUSTAIN CHANCE OF STRONG THUNDERSTORMS
THIS EVENING. LOCAL RAINFALL COULD EXCEED 1 INCH LATER TONIGHT AND
SATURDAY MORNING. THEN A BENIGN WEATHER PATTERN WILL BEGIN SATURDAY
NIGHT AS HIGH PRESSURE BEGINS PUSHING INTO THE STATE FROM THE WEST.
HIGH PRESSURE WILL DOMINATE THROUGH MONDAY NIGHT.

.LONG TERM...
UPPER RIDGE CONTINUES OVER THE NORTHERN PLAINS EARLY IN THE WEEK. SO
DRY CONDITIONS AND MILD TEMPS PER CURRENT FORECAST STILL LOOK GOOD.
A WEAK TROUGH WILL FLATTEN THE RIDGE LATER IN THE WEEK AND BRING A
CHANCE FOR SOME PRECIPITATION. TEMPERATURES WILL COOL SOME BUT WILL
STILL BE ABOVE NORMAL. NO MAJOR CHANGES TO CURRENT FORECAST.

&&
.BIS WATCHES/WARNINGS/ADVISORIES...
...WIND ADVISORY SOUTHWEST AND SOUTH CENTRAL EARLY THIS EVENING...
...FLOOD WATCH NORTH CENTRAL AND EASTERN PART OF SOUTH CENTRAL LATE
   TONIGHT AND SATURDAY MORNING...

&&

LM/FORS
Hazardous weather outlook, Mar 26, 4:13 AM MST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
513 AM CST FRI MAR 26 2004

SPOTTER ACTIVATION MAY BE REQUIRED.
NDZ002>005-010>013-021>023-025-271110-
BOTTINEAU ND-BURKE ND-FOSTER ND-MCHENRY ND-MCLEAN ND-MOUNTRAIL ND-
PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-WARD ND-WELLS ND-
INCLUDING THE CITIES OF...BOTTINEAU AND MINOT
513 AM CST FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT...SOME POSSIBLY WITH
HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT...WHERE THE
RAINS COULD CAUSE SIGNIFICANT RUNOFF...ESPECIALLY WHERE THERE IS
EXISTING SNOWPACK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WATCH IS IN EFFECT FOR SATURDAY MORNING...WITH THE
POSSIBILITY FOR CONTINUED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ001-009-017>020-031>037-040>048-050-051-271110-
ADAMS ND-BILLINGS ND-BOWMAN ND-BURLEIGH ND-DICKEY ND-DIVIDE ND-
DUNN ND-EMMONS ND-GOLDEN VALLEY ND-GRANT ND-HETTINGER ND-KIDDER ND-
LA MOURE ND-LOGAN ND-MCINTOSH ND-MCKENZIE ND-MERCER ND-MORTON ND-
OLIVER ND-SIOUX ND-SLOPE ND-STARK ND-STUTSMAN ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOWMAN...CROSBY...DICKINSON...
JAMESTOWN AND WILLISTON
513 AM CST FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT FOR WESTERN AND CENTRAL
NORTH DAKOTA. SOME OF THESE STORMS COULD BE SEVERE...WITH HAIL AND
HEAVY RAIN...ESPECIALLY IN CENTRAL COUNTIES. RAINFALL AMOUNTS OVER AN
INCH ARE POSSIBLE...WHICH COULD CAUSE SOME SIGNIFICANT RUNOFF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS MAY STILL LINGER SATURDAY MORNING IN
CENTRAL COUNTIES...WITH HEAVY RAIN STILL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT IN WESTERN AND CENTRAL
NORTH DAKOTA.

SHULZ

In the hours before

Special weather statement, Mar 26, 6:30 PM MST, 4 hours 19 minutes before
NDZ017-270329
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
729 PM CST FRI MAR 26 2004

AS OF 725 PM CST LOCAL RADAR INDICATED AN AREA OF THUNDERSTORMS
ENTERING SOUTHERN MCKENZIE COUNTY...MOVING NORTHEAST. THESE STORMS
ARE EXPECTED TO CONTINUE THROUGH MCKENZIE COUNTY INTO SOUTHERN
WILLIAMS COUNTY LATER THIS EVENING. LIGHT TO MODERATE
PRECIPITATION...GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE EXPECTED
WITH THESE STORMS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR
ACTIVITY.

ASSID
Special weather statement, Mar 26, 7:52 PM MST, 2 hours 57 minutes before
NDZ017-270600
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
851 PM CST FRI MAR 26 2004

AS OF 845 PM CST LOCAL RADAR INDICATED AN AREA OF THUNDERSTORMS IN
MCKENZIE COUNTY AND SOUTHERN WILLIAMS COUNTY MOVING NORTHEAST. THESE
STORMS ARE EXPECTED TO CONTINUE THROUGH MCKENZIE AND WILLIAMS COUNTY
ENTERING EASTERN DIVIDE COUNTY LATER THIS EVENING. LIGHT TO MODERATE
PRECIPITATION...GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE EXPECTED
WITH THESE STORMS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR
ACTIVITY.

ASSID
Local storm report, Mar 26, 9:57 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1057 PM CST FRI MAR 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             5 E BOWMAN              46.18N 103.30W
03/26/2004  0.88 INCH        BOWMAN             ND   TRAINED SPOTTER

&&

RSL
Special weather statement, Mar 26, 10:40 PM MST, 9 minutes before
NDZ009-010-017>019-031>033-040-041-043-044-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1140 PM CST FRI MAR 26 2004

...SEVERE THUNDERSTORM WATCH #33 IS NO LONGER IN EFFECT...SLOPE...
BOWMAN...MERCER...GOLDEN VALLEY...BILLINGS...MOUNTRAIL...WILLIAMS...
DUNN AND MCKENZIE...

...SEVERE THUNDERSTORM WATCH #33 REMAINS IN EFFECT FOR...HETTINGER...
ADAMS AND STARK COUNTIES...

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:15 PM MSTSevere Thunderstorm WarningBISBowman45 min
Mar 26, 10:13 PM MSTSevere Thunderstorm WarningBISHettinger47 min
Mar 26, 10:41 PM MSTSevere Thunderstorm WarningBISStark34 min
Mar 27, 4:36 AM MSTSevere Thunderstorm WarningBISLogan, McIntosh29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.